Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Chicago, IL

February 6, 2019Grundy County, Will County, Illinois

NWS Chicago, IL issued this flash flood warning at Feb 6, 2019, 9:47 AM CST for Grundy County, Will County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 9:47 AM CST (15:47 UTC)
Expired
Feb 6, 2019, 12:45 PM CST
In force
3 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Grundy County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 28 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 6:11 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 6, 6:11 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
611 AM CST Wed Feb 6 2019

.SHORT TERM...
341 AM CST

Today through Thursday night...

Ice storm warning has been cancelled, and replaced by a winter
advisory for lingering light freezing drizzle over parts of
northern IL early this morning. A second winter weather advisory
is then in effect for tonight for a second round of freezing rain
generally along/north of I-88 across northern IL.

Early morning GOES water vapor depicts broad southwesterly upper
level flow across the region, downstream of an upper trough across
the western CONUS. Another low-amplitude short wave was evident
within this flow across the region, tracking along the elevated
baroclinic zone associated with a surface frontal boundary from
southern MO into southern IN. Propagation of this weak wave will
maintain ascent across the baroclinic zone early this morning,
with the focus for lingering rain showers generally
along/southeast of the I-55 corridor across eastern IL and
northwest IN. Temperatures in those areas have risen above
freezing since last evening, and no freezing precipitation is
expected there. To the northwest however, Patchy freezing drizzle
continues to be reported, and will likely continue early this
morning before the passage of the mid-level wave and a weak
inverted surface trough, which extends into northeast IA. Impacts
from significant accumulating ice and sleet have ended, and thus
have cancelled the ice storm warning, though with patchy light
freezing drizzle lingering have issued a winter weather advisory
through 9 am this morning. A lull in the precipitation is then
expected from mid/late morning into this afternoon, as weak height
rises develop behind the morning disturbance. Temps should edge
above freezing even up to the IL/WI border this afternoon, and
into the low-mid 40s south of the I-80 corridor.

Attention turns quickly back to the southwest later today, as the
main western CONUS upper trough lifts toward the region. Broad
height falls develop ahead of this feature across the Plains, with
a corresponding low-level response of backing winds and
strengthening warm/moist advection across the aforementioned low-
level baroclinic zone. Guidance is in good agreement in developing
precipitation back into far western parts of the cwa by evening,
and spreading it east thereafter. P-type problems are similar to
last nights freezing rain event, though the surface 32F isotherm
is expected to be farther north, and shift steadily northward
overnight. This limits the extent of the freezing rain threat to
roughly along/north of I-88 across northern IL, while other areas
maintain temps above freezing and rain. Presence of steep mid-
level lapse rates again suggests an embedded convective nature to
the rainfall (and embedded thunder potential), and guidance does
show considerable spread in QPF amounts across the cwa, with some
of the high-res models focusing highest amounts tonight across the
southern counties closer to the developing warm front. Ice
amounts in freezing rain to the north are expected to be on the
order of 01." to 0.2" within the advisory area.

Surface low deepens and lifts northeast in the vicinity of the
Chicago metro area by mid day Thursday, with system dry slot
wrapping in from the west by evening. It's possible lingering
showers could change over to snow as colder air wraps in during
the afternoon/evening, though probably only as precip ends. A
large gradient in temperatures are likely given the track of the
low, with highs expected to range form around 40 across northwest
IL, while mid-upper 50s surge into the IL/IN state line region and
areas east. Winds will increase late in the day behind the
deepening system, with gusts 35-40 mph by evening, with temps
quickly dropping into the 30s. Strong cold advection will persist
Thursday night, with temps further dropping into the single digits
to low teens across most of the area.

Ratzer

&&

.LONG TERM...
341 AM CST

Friday through Tuesday...

Extended period looks much quieter and colder initially. Cold
high pressure builds across the area through Friday night. Cold
pool aloft spreads across the area during the day, with 850 mb
temps around -20C. Highs likely won't reach 20 degrees during the
day Friday, with low-mid teens in most areas. Clear skies and
diminishing winds should allow temps to bottom out Friday night in
the single digits above and below the zero mark. The surface
ridge shifts off to the east Saturday, allowing a little
moderation, but only into the 20s.

Models continue to bring a quick-moving low amplitude short wave
across the region Sunday, with the potential for mainly light
snow. The GFS/ECMWF then bring weak high pressure into the area
Monday, though the CMC is quicker bringing the next system into
the area by afternoon. Have backed off previous pops a little for
Monday as a nod to the EC/GFS solution, though maintained a chance
for now which continues into Tuesday.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

611 AM...Multiple forecast concerns this period including...

Fog/vis this morning.
Cigs through the period.
Wind shift back to northeast by early afternoon.
Rain showers developing this evening.
Chance of thunderstorms Thursday morning.
Fog Thursday morning.
Freezing rain for rfd/dpa tonight.

Visibilities tanked across northeast IL earlier this morning and
at ord/mdw. Expect vis to slowly increase over the next few hours
but confidence is low for how fast they will improve and changes
are possible. Eventually vis should improve to 6sm or better this
afternoon. Cigs will also lift this morning and should reach ifr
by this afternoon but guidance is fairly consistent showing cigs
under 1kft through the period...lowering back to lifr this
evening.

Winds have shifted to the northwest this morning and may remain
north/northwest through late morning but they are expected to
shift back to the northeast by early this afternoon with speeds
increasing to 10kts. Winds will then remain east/northeasterly
through Thursday morning when they will turn more to the
southeast.

Rain will spread back across the area tonight...perhaps as
showers this evening with rain continuing into Thursday morning.
Air temperatures are expected to fall back to or just below
freezing across northwest IL with a period of freezing rain at rfd
tonight. The freezing rain is expected to stay mainly northwest of
the Chicago area terminals but may be close to dpa this evening
and added tempo mention there. There will also be a chance of
thunderstorms Thursday morning. Best timing appears to be centered
on 12z. Possible scattered coverage may warrant thunder mention in
later forecasts for this time period...but confidence too low to
include with this forecast.

Depending on the timing of the rain and any possible thunderstorms
Thursday morning...easterly winds may be light enough for some fog
to form. Confidence is low but if there is a lull in the precip
then visibilities under 1sm are possible for the terminals. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ019-ILZ020-ILZ021 until 9 AM Wednesday.

     Winter Weather Advisory...ILZ003-ILZ004-ILZ008...6 PM Wednesday
     to 6 AM Thursday.

     Winter Weather Advisory...ILZ005-ILZ006-ILZ010-ILZ011-ILZ012...6
     PM Wednesday to 3 AM Thursday.

IN...None.
LM...Dense Fog Advisory...IL nearshore waters until 9 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 6, 4:13 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
413 AM CST Wed Feb 6 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
413 AM CST Wed Feb 6 2019 /513 AM EST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.
  Elevated Ice accumulation Risk.

DISCUSSION...

Patchy light freezing drizzle is expected across parts of
northern Illinois early this morning, mainly west of the Fox River
Valley. Areas of fog, some locally dense will affect northeast
Illinois this morning.

Another storm system will bring the threat of freezing rain back
to parts of northern Illinois again tonight, mainly along and
north of the Interstate 88 corridor. Ice accumulations of up to a
tenth of an inch are possible. Temperatures will slowly rise above
freezing across far northern Illinois by early Thursday morning.
There is a slight chance of embedded thunderstorms across the area
tonight into Thursday.

River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
Friday and Saturday...
  Limited Excessive Cold Risk.
Sunday and Monday...
  Limited Snow Risk.
Tuesday...
  Limited Excessive Cold Risk.

River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 mph.

LMZ740>745-071015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
413 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Gale force winds and or very hazardous waves are likely.
  Limited Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.
Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 6, 4:03 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
403 AM CST Wed Feb 6 2019

ILZ005-006-011>014-019>022-061400-
McHenry-Lake IL-DeKalb-Kane-DuPage-Cook-La Salle-Kendall-Grundy-
Will-
Including the cities of Woodstock, Waukegan, DeKalb, Aurora,
Elgin, Wheaton, Chicago, Ottawa, Oswego, Morris, and Joliet
403 AM CST Wed Feb 6 2019

...AREAS OF LOCALLY DENSE FOG THIS MORNING...

Areas of fog will persist across portions of northeast Illinois
through sunrise. Visibility of under a mile can be expected...with
localized areas of visibility under a half mile possible. Fog
should gradually improve by mid-morning. If heading out for your
commute early this morning, be prepared for reduced visibility in
fog. Exercise caution, slow down, and use your low beam headlights
for better visibility in the fog.

Ratzer
Local storm report, Feb 6, 8:52 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
852 AM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FREEZING RAIN    OHARE AIRPORT           41.98N 87.90W
02/06/2019  M0.03 INCH       COOK               IL   ASOS

0848 AM     FREEZING RAIN    WHEELING                42.13N 87.92W
02/06/2019  M0.04 INCH       COOK               IL   ASOS

0847 AM     FREEZING RAIN    WAUKEGAN                42.36N 87.84W
02/06/2019  M0.28 INCH       LAKE               IL   ASOS

0847 AM     FREEZING RAIN    DUPAGE AIRPORT          41.91N 88.25W
02/06/2019  M0.14 INCH       DUPAGE             IL   ASOS

0846 AM     FREEZING RAIN    ROCKFORD AIRPORT        42.20N 89.10W
02/06/2019  M0.13 INCH       WINNEBAGO          IL   ASOS

            SNOW FALL 0.8 INCHES.

0844 AM     FREEZING RAIN    SUGAR GROVE             41.76N 88.44W
02/06/2019  M0.19 INCH       KANE               IL   ASOS

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 9:21 PM CSTRiver Flood WatchLOTIroquois37 hr
Feb 5, 9:50 PM CSTRiver Flood WarningLOTWinnebago10 days
Feb 6, 2:55 AM CSTWinter Weather AdvisoryLOTBoone, DeKalb, Kane, Lake, LaSalle, Lee and 3 more30 hr
Feb 6, 2:55 AM CSTWinter Weather AdvisoryLOTBoone, DeKalb, Grundy, Kane, Kendall, LaSalle and 4 more6 hr
Feb 6, 3:57 AM CSTMarine Dense Fog AdvisoryLOT5 hr
Feb 6, 11:14 AM CSTRiver Flood WarningLOTLake7 days
Feb 6, 11:14 AM CSTRiver Flood WarningLOTLake7 days
Feb 6, 11:18 AM CSTMarine Dense Fog AdvisoryLOT7 hr
Feb 6, 11:21 AM CSTRiver Flood AdvisoryLOTLake36 hr
Feb 6, 11:21 AM CSTRiver Flood AdvisoryLOTCook36 hr
Feb 6, 3:51 PM CSTGale WatchLOT6 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.